Pharmaceutical

Memorable Safety Alerts for 2017

calendar 2017 Memorable Safety Alerts for 2017The Food and Drug Administration (FDA) issued more than 60 Safety Alerts for drugs and therapeutic biological products in 2017. Here is a sampling of some of the products the agency warned consumers about:

  • Alcohol Pads or Benzalkonium Chloride Antiseptic Towelettes by Foshan Flying Medical Products – The pads and antiseptic towelettes used to prepare skin prior to injuection and in first aide to decrease germs in minor injuries manufactured by Foshan Flying Medical wererife with quality issues that put the sterility of the products into question. The FDA place all drug products produced by Foshan on import alert to stop them from entering the U.S. but issued the alert twice for fear they were still be distributed by some companies.
  • Balguti Kesaria Ayurvedic Medicine – This herbal dietary supplement sold online and in retail stores as a remedy for infants and children suffering from various conditions from cold and cough to worms and teething, tested positive for high levels of lead and was linked to at least two adverse events in children who were treated with this product. At least one child suffered developmental delays from lead poisoning allegedly caused by regular use of this product.
  • Certain Homeopathic Teething Products – The FDA alerting the public not to use homeopathic teething products that contain belladonna, including Hyland’s Teething Tablets and Hyland’s Baby Nighttime Teething Tablets. The products are designed to soothe teething symptoms in infants and children. The products have been linked to several adverse events in infants and children, including seizures and deaths.
  • Codeine and Tramadol Medicines – The FDA advised restricting the use of these products in children and recommended against using them in breastfeeding women because they may be harmful, causing symptoms such as slowed or difficult breathing and death. The risk was grater in young children as well as infants exposed to the drugs through breastfeeding.
  • Canagliflozin (Invokana, Invokamet) – These type 2 diabetes medications were hit with a black box warning after the FDA found that patients using these products were at an increased risk of lower limb amputations. Patients taking drugs containing canagliflozin were twice as likely to have a leg or foot amputation compared to patients not taking the drug. Amputations of the toe and middle of the foot were the most common. However, amputations involving the leg, and below and above the knee, also occurred. Some patients had more than one amputation and some involved both limbs.

Source: FDA Safety Alerts